Alert archive / Pennsylvania / Special Weather Statements in 2020
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 23, 2020, 5:13 PM EDT for Juniata County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2020, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 23, 2020, 6:15 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
County Juniata County, PA
The radar
The State College radar (KCCX), 57 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
151
WWUS81 KCTP 232113
SPSCTP
Special Weather Statement
National Weather Service State College PA
513 PM EDT Sun Aug 23 2020
PAZ027-028-050-232215-
Juniata PA-Mifflin PA-Snyder PA-
513 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN...JUNIATA...AND
SNYDER COUNTIES UNTIL 615 PM EDT...
At 512 PM EDT, Doppler radar indicated a strong thunderstorm over
Alfarata, moving east at 10 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Lewistown, Burnham, Highland Park, Yeagertown, Mcalisterville,
McClure, Beaver Springs, Alfarata, Belltown, Mifflintown,
Thompsontown, Mifflin, Maitland, East Salem and Wagner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding of poor drainage area may develop from rainfall of
near one inch in just 30 minutes. Do not drive into water covering
the roadway.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4055 7755 4062 7760 4069 7757 4079 7723
4056 7722
TIME...MOT...LOC 2112Z 264DEG 11KT 4067 7750
$$
LambertWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:26 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 23, 3:26 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service State College PA 326 PM EDT Sun Aug 23 2020 .SYNOPSIS... Warm and moist air will allow afternoon and evening thunderstorms into early this evening and again Monday afternoon. A cold front will move through on Tuesday, and could generate some stronger thunderstorms. Despite the cold front passing, the temperatures will remain above average into next week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Rain, rain all around the office per latest radar pics, but not a drop here yet as of 2:30pm. The storms over the SWrn counties have moved off the ridges and have been rather steady in moving to the east as they cycle up and dissipate/weaken. The environment may get slightly more unstable before the storms die off with the sunset (perhaps earlier). They will likely linger longest in the SE and north central mtns as the SW has already started to stabilize some per the latest sat images. Not many cu near IPT and SEG. These areas are still the least likely to get any rain through tonight. The extra moisture at the sfc due to the rain and slightly higher dewpoints on the whole will contribute to a good chc of fog forming across a large part of the area. The light wind and partial clearing will help with that, as well. However, some lower clouds are possible over the Alleghenies overnight, and some could even hold some -DZ or a brief --SHRA. Have not it either possibility (fog and light, spotty precip) too hard in the grids. Mins will be a function of how cloudy/foggy it becomes. Due to some uncertainty with those variables, we have held the party line with mins not far at all from the going fcst - 60s for all but the SErn urban areas (~70F). && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... A close repeat of Sunday is in store for Monday. Some clearing in the morning will help boost the CAPEs to similar levels. TS/SHRA should form again for the aftn/evening. The wind/shear is slightly stronger on Monday and will move the storms along a little faster, and could produce an isolated strong wind gust. However, organization will be lacking. There will be an upper trough sliding this way from OH, but it will be filling/weakening as it moves into PA. The highest PoPs will again be across the srn half of the area. But, coverage may not be quite as complete as today. Maxes look to stay within a deg or two of Sunday, as well. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Monday looks similar to the previous days, with spotty diurnally- driven convection associated with the remnants of an upper-level low as significantly flattens out and drifts across the Central Appalachians. A fairly robust cold front will approach the commonwealth from the the Great Lakes on Tuesday. SPC's Day 4 convective outlook notes a 15% potential for for severe across the entire CWA - likely coming in the form of bkn TSRA line segments/mini bow echoes as deep/increasingly strong, unidirectional WNW shear develops. Medium-range guidance appears to have converged toward a better solution with respect to the timing and location of this front, with both the GFS and EC pushing it south of the area Tuesday night, but hanging up its western portion across the Middle Ohio Valley and transitioning to a warm front across the Upper Glakes with the potential for an MCS or two racing SE toward the state during the middle of next week. The exact position of the boundary off to our south and warm front approaching from the west will affect how much of a cool- down we experience for the middle of next week. NBM guidance has a brief cool-down on Tuesday night into Wednesday, and this is reflected in the grids. All indications are for above normal temperatures returning by Thursday, as heights build ahead of approaching shortwave and associated cold front over the Upper Great Lakes. Scattered showers/storms are expected with this frontal passage on Friday. With two tropical system potentially pushing northward out of the Gulf of Mexico by the middle of next week, we'll have to see if the late-week front can tap into any remnant tropical moisture to provide some relief from the developing drought conditions over portions of central PA. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... TS/SHRA have formed off the higher elevations and have been drifting steadily to the east thru the early aftn. MVFR restrictions are possible everywhere in the showers/storms this aftn and eve, but least likely at KIPT than other terminals. Any IFR in the storms would be very brief. As showers come to an end this evening, patchy fog will likely develop, particularly in areas that received rain. Have mentioned fog for almost all terminals overnight, but have not sunk anyone to IFR just yet. Lower clouds may form over the Alleghenies and bring MVFR or even IFR cigs to JST and BFD later tonight. The lower clouds and fog should burn off Mon AM. A repeat of the diurnal TS/SHRA will occur on Mon aftn/eve, with the highest likelihood of MVFR/IFR restrictions in the S (JST, AOO, MDT, LNS). A cold front should push across the area on Tuesday, and could bring stronger storms/gusty winds. But, the convection may be rather spotty. BFD is most likely to have TSRA, and that could be early in the day Tues rather than later. Outlook... Tue...CFROPA. TSRA/MVFR likely NW and poss elsewhere. Wed...AM fog poss, otherwise mainly VFR conditions. Thur...SHRA/TSRA poss PM, otherwise no sig wx. Fri...RA likely, TSRA poss. MVFR/IFR cigs poss. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Lambert/Gartner AVIATION...Dangelo
Hazardous weather outlook, Aug 23, 4:21 AM EDT, 12 hours 52 minutes before
Hazardous Weather Outlook National Weather Service State College PA 421 AM EDT Sun Aug 23 2020 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-240830- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 421 AM EDT Sun Aug 23 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong thunderstorms are expected Tuesday as cold front pushes southeast through the Commonwealth. Isolated damaging wind gusts are the most likely severe weather threat at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 23, 3:34 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service State College PA
334 PM EDT Sun Aug 23 2020
PAZ036-232015-
Franklin PA-
334 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
415 PM EDT...
At 333 PM EDT, Doppler radar indicated a cluster of storms west of
Greencastle, moving east at 30 mph.
Wind gusts of up to 55 mph and half inch hail are possible.
Locations impacted include...
Chambersburg, Waynesboro, Greencastle, Guilford, Fayetteville, Wayne
Heights, Mont Alto, Mercersburg, Rouzerville, Marion, Claylick,
Maugansville, State Line, Middleburg, Quincy, Williamson, Upton,
Whitetail Ski Area and Penn State Mont Alto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3973 7795 3987 7791 3992 7759 3980 7752
3972 7750 3972 7776
TIME...MOT...LOC 1933Z 273DEG 27KT 3973 7786
DangeloSpecial weather statement, Aug 23, 4:01 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
401 PM EDT Sun Aug 23 2020
PAZ026-028-036-056-063-232045-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Huntingdon PA-
401 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...
FRANKLIN...JUNIATA...PERRY...AND CUMBERLAND COUNTIES UNTIL 445 PM
EDT...
At 400 PM EDT, Doppler radar indicated a strong thunderstorm over
Doylesburg, moving east at 15 mph.
Brief wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Newville, Colonel Denning State Park, Perulack, Big Spring State
Park, Doylesburg, Blain and New Germantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding of poor drainage areas may develop from downpours
lasting 15-20 minutes. Do not drive into water covering the roadway.
If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4015 7779 4024 7787 4035 7776 4037 7737
4014 7739
TIME...MOT...LOC 2000Z 265DEG 14KT 4021 7774
LambertSpecial weather statement, Aug 23, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
513 PM EDT Sun Aug 23 2020
PAZ027-028-050-232215-
Juniata PA-Mifflin PA-Snyder PA-
513 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MIFFLIN...JUNIATA...AND
SNYDER COUNTIES UNTIL 615 PM EDT...
At 512 PM EDT, Doppler radar indicated a strong thunderstorm over
Alfarata, moving east at 10 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Lewistown, Burnham, Highland Park, Yeagertown, Mcalisterville,
McClure, Beaver Springs, Alfarata, Belltown, Mifflintown,
Thompsontown, Mifflin, Maitland, East Salem and Wagner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding of poor drainage area may develop from rainfall of
near one inch in just 30 minutes. Do not drive into water covering
the roadway.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4055 7755 4062 7760 4069 7757 4079 7723
4056 7722
TIME...MOT...LOC 2112Z 264DEG 11KT 4067 7750
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:34 PM EDT | Special Weather Statement | CTP | Franklin | 41 min |
| Aug 23, 4:01 PM EDT | Special Weather Statement | CTP | Cumberland | 44 min |
| Aug 23, 6:00 PM EDT | Areal Flood Advisory | CTP | Mifflin | 2 hr |
| Aug 23, 6:03 PM EDT | Areal Flood Advisory | CTP | Lancaster | 117 min |
| Aug 23, 7:01 PM EDT | Special Weather Statement | CTP | Lebanon | 59 min |
| Aug 23, 7:37 PM EDT | Special Weather Statement | CTP | Lebanon | 38 min |
| Aug 23, 7:54 PM EDT | Special Weather Statement | CTP | Lancaster | 66 min |
Nearby
Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.